Geometry & Topology

Parametrized spectra, multiplicative Thom spectra and the twisted Umkehr map

Matthew Ando, Andrew J Blumberg, and David Gepner

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/gt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We introduce a general theory of parametrized objects in the setting of –categories. Although parametrised spaces and spectra are the most familiar examples, we establish our theory in the generality of families of objects of a presentable –category parametrized over objects of an –topos. We obtain a coherent functor formalism describing the relationship of the various adjoint functors associated to base-change and symmetric monoidal structures.

Our main applications are to the study of generalized Thom spectra. We obtain fiberwise constructions of twisted Umkehr maps for twisted generalized cohomology theories using a geometric fiberwise construction of Atiyah duality. In order to characterize the algebraic structures on generalized Thom spectra and twisted (co)homology, we express the generalized Thom spectrum as a categorification of the well-known adjunction between units and group rings.

Article information

Source
Geom. Topol., Volume 22, Number 7 (2018), 3761-3825.

Dates
Received: 27 March 2015
Revised: 25 May 2017
Accepted: 20 July 2017
First available in Project Euclid: 14 December 2018

Permanent link to this document
https://projecteuclid.org/euclid.gt/1544756689

Digital Object Identifier
doi:10.2140/gt.2018.22.3761

Mathematical Reviews number (MathSciNet)
MR3890766

Zentralblatt MATH identifier
06997378

Subjects
Primary: 55P99: None of the above, but in this section 55R70: Fibrewise topology

Keywords
Thom spectrum parametrized spectra twisted Umkehr map

Citation

Ando, Matthew; Blumberg, Andrew J; Gepner, David. Parametrized spectra, multiplicative Thom spectra and the twisted Umkehr map. Geom. Topol. 22 (2018), no. 7, 3761--3825. doi:10.2140/gt.2018.22.3761. https://projecteuclid.org/euclid.gt/1544756689


Export citation

References

  • M Ando, The sigma orientation for analytic circle-equivariant elliptic cohomology, Geom. Topol. 7 (2003) 91–153
  • M Ando, A J Blumberg, D Gepner, Twists of $K$–theory and TMF, from “Superstrings, geometry, topology, and $C^\ast$–algebras” (R S Doran, G Friedman, J Rosenberg, editors), Proc. Sympos. Pure Math. 81, Amer. Math. Soc., Providence, RI (2010) 27–63
  • M Ando, A J Blumberg, D J Gepner, M J Hopkins, C Rezk, Units of ring spectra and Thom spectra, preprint (2009)
  • M Ando, A J Blumberg, D Gepner, M J Hopkins, C Rezk, An $\infty$–categorical approach to $R$–line bundles, $R$–module Thom spectra, and twisted $R$–homology, J. Topol. 7 (2014) 869–893
  • M Ando, A J Blumberg, D Gepner, M J Hopkins, C Rezk, Units of ring spectra, orientations and Thom spectra via rigid infinite loop space theory, J. Topol. 7 (2014) 1077–1117
  • B Antieau, D Gepner, Brauer groups and étale cohomology in derived algebraic geometry, Geom. Topol. 18 (2014) 1149–1244
  • B Antieau, D Gepner, J M Gómez, Actions of $K(\pi,n)$ spaces on $K$–theory and uniqueness of twisted $K$–theory, Trans. Amer. Math. Soc. 366 (2014) 3631–3648
  • M F Atiyah, I M Singer, The index of elliptic operators, IV, Ann. of Math. 93 (1971) 119–138
  • J Ayoub, Les six opérations de Grothendieck et le formalisme des cycles évanescents dans le monde motivique, II, Astérisque 315, Soc. Math. France, Paris (2007)
  • C Barwick, S Glasman, D Nardin, Dualizing cartesian and cocartesian fibrations, Theory Appl. Categ. 33 (2018) 67–94
  • J C Becker, D H Gottlieb, Transfer maps for fibrations and duality, Compositio Math. 33 (1976) 107–133
  • J E Bergner, A model category structure on the category of simplicial categories, Trans. Amer. Math. Soc. 359 (2007) 2043–2058
  • J E Bergner, A survey of $(\infty,1)$–categories, from “Towards higher categories” (J C Baez, J P May, editors), IMA Vol. Math. Appl. 152, Springer (2010) 69–83
  • G E Bredon, Topology and geometry, Graduate Texts in Mathematics 139, Springer (1997)
  • A L Carey, B-L Wang, Thom isomorphism and push-forward map in twisted $K$–theory, J. K–Theory 1 (2008) 357–393
  • D-C Cisinski, F Déglise, Triangulated categories of mixed motives, preprint (2009)
  • B Conrad, Grothendieck duality and base change, Lecture Notes in Mathematics 1750, Springer (2000)
  • C L Douglas, Twisted parametrized stable homotopy theory, preprint (2005)
  • D Dugger, Combinatorial model categories have presentations, Adv. Math. 164 (2001) 177–201
  • W G Dwyer, Transfer maps for fibrations, Math. Proc. Cambridge Philos. Soc. 120 (1996) 221–235
  • W G Dwyer, D M Kan, Simplicial localizations of categories, J. Pure Appl. Algebra 17 (1980) 267–284
  • H Fausk, P Hu, J P May, Isomorphisms between left and right adjoints, Theory Appl. Categ. 11 (2003) 107–131
  • D S Freed, C Teleman, Relative quantum field theory, Comm. Math. Phys. 326 (2014) 459–476
  • D S Freed, E Witten, Anomalies in string theory with ${D}$–branes, Asian J. Math. 3 (1999) 819–851
  • N Ganter, The elliptic Weyl character formula, Compos. Math. 150 (2014) 1196–1234
  • D Gepner, M Groth, T Nikolaus, Universality of multiplicative infinite loop space machines, Algebr. Geom. Topol. 15 (2015) 3107–3153
  • D Gepner, J Kock, Univalence in locally cartesian closed $\infty$–categories, Forum Math. 29 (2017) 617–652
  • D Gepner, T Lawson, Brauer groups and Galois cohomology of commutative ring spectra, preprint (2016)
  • R Hartshorne, Residues and duality, Lecture Notes in Mathematics 20, Springer (1966)
  • A Hirschowitz, C Simpson, Descente pour les $n$–champs, preprint (1998)
  • M Hovey, Spectra and symmetric spectra in general model categories, J. Pure Appl. Algebra 165 (2001) 63–127
  • P Hu, Duality for smooth families in equivariant stable homotopy theory, Astérisque 285, Soc. Math. France, Paris (2003)
  • T Johnson-Freyd, C Scheimbauer, (Op)lax natural transformations, twisted quantum field theories, and “even higher” Morita categories, Adv. Math. 307 (2017) 147–223
  • A Joyal, Quasi-categories and Kan complexes, J. Pure Appl. Algebra 175 (2002) 207–222
  • L G Lewis, Jr, J P May, M Steinberger, J E McClure, Equivariant stable homotopy theory, Lecture Notes in Mathematics 1213, Springer (1986)
  • J Lurie, Higher topos theory, Annals of Mathematics Studies 170, Princeton Univ. Press (2009)
  • J Lurie, Higher algebra, book project (2012) \setbox0\makeatletter\@url https://www.math.harvard.edu/~lurie/papers/HA2012.pdf {\unhbox0
  • M A Mandell, J P May, Equivariant orthogonal spectra and $S$–modules, Mem. Amer. Math. Soc. 755, Amer. Math. Soc., Providence, RI (2002)
  • M A Mandell, J P May, S Schwede, B Shipley, Model categories of diagram spectra, Proc. London Math. Soc. 82 (2001) 441–512
  • J P May, Picard groups, Grothendieck rings, and Burnside rings of categories, Adv. Math. 163 (2001) 1–16
  • J P May, J Sigurdsson, Parametrized homotopy theory, Mathematical Surveys and Monographs 132, Amer. Math. Soc., Providence, RI (2006)
  • J W Milnor, J D Stasheff, Characteristic classes, Annals of Mathematics Studies 76, Princeton Univ. Press (1974)
  • R Minasian, G Moore, $K$–theory and Ramond–Ramond charge, J. High Energy Phys. (1997) art. id. 2
  • C Rezk, A model for the homotopy theory of homotopy theory, Trans. Amer. Math. Soc. 353 (2001) 973–1007
  • I Rosu, Equivariant elliptic cohomology and rigidity, Amer. J. Math. 123 (2001) 647–677
  • S Stolz, P Teichner, Supersymmetric field theories and generalized cohomology, from “Mathematical foundations of quantum field theory and perturbative string theory” (H Sati, U Schreiber, editors), Proc. Sympos. Pure Math. 83, Amer. Math. Soc., Providence, RI (2011) 279–340
  • Z Tamsamani, On non-strict notions of $n$–category and $n$–groupoid via multisimplicial sets, preprint (1995)
  • V Voevodsky, Lectures on cross functors, preprint (2001)
  • B-L Wang, Geometric cycles, index theory and twisted $K$–homology, J. Noncommut. Geom. 2 (2008) 497–552
  • C Westerland, A higher chromatic analogue of the image of $J$, Geom. Topol. 21 (2017) 1033–1093
  • E Witten, Chern–Simons gauge theory as a string theory, from “The Floer memorial volume” (H Hofer, C H Taubes, A Weinstein, E Zehnder, editors), Progr. Math. 133, Birkhäuser, Basel (1995) 637–678
  • E Witten, $D$–branes and $K$–theory, J. High Energy Phys. (1998) art. id. 19